Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 85, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 26, 1998, 12:39 AM EDT for Kalamazoo County, Michigan. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1998, 12:39 AM EDT (04:39 UTC)
- Expired
- Jun 26, 1998, 1:45 AM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 12:45 AM EDT | Thunderstorm Wind | Portage, MI | A tree was downed in Portage at 12:45 am EDT, Friday, June 26th. |
| Jun 26, 1:00 AM EDT | Hail 1.25 | Climax, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 8:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
808 WUUS1 KGRR 260441 RRA SVRGRR MIC077-260545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1239 AM EDT FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALAMAZOO COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 145 AM EDT * AT 1238 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF KALAMAZOO OR 5 MILES NORTH OF OSHTEMO MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KALAMAZOO AROUND 1245 AM EDT PORTAGE AROUND 1250 AM EDT RICHLAND AROUND 100 AM EDT GALESBURG AROUND 100 AM EDT DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS RJD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:43 AM EDT, 12 hours 56 minutes earlier.
Area forecast discussion, Jun 25, 11:43 AM EDT, 12 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1143 AM EDT WED JUN 24 1998 PLENTY OF INSTABILITY ACROSS SOUTHERN LOWER ONCE AGAIN THIS AFTERNOON... WITH TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER 70S PUSHING CAPE VALUES TOWARD 4000 J/KG. 14Z SURFACE MAP SHOWS WELL DEFINED OUTFLOW BOUNDARY AND MESOHIGH DRAPED ACROSS CENTRAL LOWER MICHIGAN. ACTUAL WARM FRONT APPEARS TO BE NORTH OF FORECAST AREA...SO WILL LOOK TO CONVECTIVE BOUNDARIES AND POSSIBLE LAND/LAKE INTERACTION TO FOCUS AFTERNOON THUNDERSTORM DEVELOPMENT. LOW AND MID LEVEL WIND MAXIMA PROGGED ACROSS SOUTHERN LOWER THIS AFTERNOON AS WELL...WITH 0-6KM SHEAR VALUES OF 30 M/S COMBINED WITH HIGH INSTABILITES AND A STRONG MID LEVEL DRY PUNCH ENHANCING SEVERE WEATHER POTENTIAL. 12Z DTX SOUNDING DID SHOW A MID LEVEL CAPPING INVERSION...WHICH SHOULD BE OVERCOME BY HEATING AND UPPER SUPPORT PROVIDED BY VORTICITY MAX EXPECTED TO MOVE INTO NORTHERN LOWER THIS EVEbNING. ONLY REAL CHANGE TO FORECAST WILL BE TO REMOVE MORNING REFERENCES AND ADJUST THE WINDS A BIT. BORIS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:30 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 50 min |
| Jun 25, 8:55 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 65 min |
| Jun 25, 9:16 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 79 min |
| Jun 25, 9:23 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 62 min |
| Jun 25, 9:25 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 65 min |
| Jun 25, 9:58 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 47 min |
| Jun 25, 10:22 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 48 min |
| Jun 25, 10:34 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 31 min |
| Jun 25, 10:55 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 60 min |
| Jun 25, 11:01 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 34 min |
| Jun 25, 11:47 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 48 min |
| Jun 26, 12:08 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 62 min |
| Jun 26, 1:06 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 64 min |
| Jun 26, 1:34 AM EDT | Severe Thunderstorm Warning | GRR | Eaton | 51 min |
| Jun 26, 3:58 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 62 min |
| Jun 26, 6:34 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.